Linear forms in the logarithms of three positive rational numbers
Journal de théorie des nombres de Bordeaux, Volume 9 (1997) no. 1, p. 97-136

In this paper we prove a lower bound for the linear dependence of three positive rational numbers under certain weak linear independence conditions on the coefficients of the linear forms. Let Λ=b 2 logα 2 -b 1 logα 1 -b 3 logα 3 0 with b 1 ,b 2 ,b 3 positive integers and α 1 ,α 2 ,α 3 positive multiplicatively independent rational numbers greater than 1. Let α j1 =α j1 /α j2 with α j1 ,α j2 coprime positive integers (j=1,2,3). Let α j max{α j1 ,e} and assume that gcd(b 1 ,b 2 ,b 3 )=1. Let b ' =b 2 logα 1 +b 1 logα 2 b 2 logα 3 +b 3 logα 2 and assume that Bmax{10,logb ' }. We prove that either {b 1 ,b 2 ,b 3 } is c 4 ,B-linearly dependent over (with respect to a 1 ,a 2 ,a 3 ) or Λ>exp-CB 2 j=1 3 loga j , where c 4 and C=c 1 c 2 logρ+δ are given in the tables of Section 6. Here b 1 ,b 2 ,b 3 are said to be (c,B)-linearly dependent over if d 1 b 1 +d 2 b 2 +d 3 b 3 =0 for some d 1 ,d 2 ,d 3 not all 0 with either (i) 0<|d 2 |cBloga 2 min{loga 1 ,loga 3 },|d 1 |,|d 3 |cBloga 1 ,loga 3 , or (ii) d 2 =0and|d 1 |cBloga 1 loga 2 and|d 3 |cBloga 2 loga 3 . In particular, we obtain c 4 <9146 and C<422,321 for all values of B10, and for B100 we have c 4 5572 and C260,690.. More complete information is given in the tables in Section 6. We prove this theorem by modifying the methods of P. Philippon, M. Waldschmidt, G. Wüstholz, et al. In particular, using a combinatorial argument, we prove that either a certain algebraic variety has dimension 0 or b 1 ,b 2 ,b 3 are linearly dependent over where the dependence has small coefficients. This allows us to improve Philippon’s zero estimate, leading to the interpolation determinant being non-zero under weaker conditions.

Dans cet article, nous donnons une minoration de la dépendance linéaire de trois nombres rationnels positifs valable sous certaines conditions faibles d’indépendance linéaire des coefficients des formes linéaires. Soit Λ=b 2 logα 2 -b 1 logα 1 -b 3 logα 3 0 avec b 1 ,b 2 ,b 3 des entiers positifs et α 1 ,α 2 ,α 3 des rationnels multiplicativement indépendants supérieurs à 1. Soit α j1 =α j1 /α j2 α j1 ,α j2 sont des entiers positifs premiers entre eux (j=1,2,3). Soit α j max{α j1 ,e} et supposons que pgcd(b 1 ,b 2 ,b 3 )=1. Soit b ' =b 2 logα 1 +b 1 logα 2 b 2 logα 3 +b 3 logα 2 et supposons que Bmax{10,logb ' }. Nous démontrons que, soit {b 1 ,b 2 ,b 3 } est c 4 ,B-linéairement dépendant sur (relativement à a 1 ,a 2 ,a 3 ), ou bien Λ>exp-CB 2 j=1 3 loga j c 4 et C=c 1 c 2 logρ+δ sont donnés dans les tables de la Section 6. Ici nous dirons que b 1 ,b 2 ,b 3 sont (c,B)-lineairement dépendants sur si d 1 b 1 +d 2 b 2 +d 3 b 3 =0 pour certains d 1 ,d 2 ,d 3 non tous nuls tels que ou bien (i) 0<|d 2 |cBloga 2 min{loga 1 ,loga 3 },|d 1 |,|d 3 |cBloga 1 ,loga 3 , ou bien (ii) d 2 =0et|d 1 |cBloga 1 loga 2 et|d 3 |cBloga 2 loga 3 . Nous obtenons en particulier c 4 <9146 and C<422321 pour tout B10, et si B100 nous avons c 4 5572 et C260690. Des informations plus précises sont données dans les tables de la Section 6. Nous démontrons ce résultat en modifiant les méthodes de P. Philippon, M. Waldschmidt, G. Wüstholz, et al. En particulier, par un argument combinatoire, nous prouvons que soit une certaine variété algébrique est de dimension nulle, ou bien {b 1 ,b 2 ,b 3 } sont linéairement dépendants sur , avec de petits coefficients de dépendance. Cela nous permet d’améliorer le Lemme de zéros de Philippon, nous conduisant au fait que le déterminant d’interpolation reste non nul sous des conditions plus faibles.

@article{JTNB_1997__9_1_97_0,
     author = {Bennett, Curtis D. and Blass, Joseph and Glass, A. M. W. and Meronk, David B. and Steiner, Ray P.},
     title = {Linear forms in the logarithms of three positive rational numbers},
     journal = {Journal de th\'eorie des nombres de Bordeaux},
     publisher = {Universit\'e Bordeaux I},
     volume = {9},
     number = {1},
     year = {1997},
     pages = {97-136},
     zbl = {0905.11032},
     mrnumber = {1469664},
     language = {en},
     url = {http://www.numdam.org/item/JTNB_1997__9_1_97_0}
}
Bennett, Curtis D.; Blass, Josef; Glass, A. M. W.; Meronk, David B.; Steiner, Ray P. Linear forms in the logarithms of three positive rational numbers. Journal de théorie des nombres de Bordeaux, Volume 9 (1997) no. 1, pp. 97-136. http://www.numdam.org/item/JTNB_1997__9_1_97_0/

[1] A. Baker, The theory of linear forms in logarithms, in Transcendence Theory: Advances and Applications" Academic Press, London (1977), 1-27. | MR 498417 | Zbl 0361.10028

[2] A. Baker and G. Wüstholz, Logarithmic forms and group varieties, J. reine angew. Math. 442 (1993),19-62. | MR 1234835 | Zbl 0788.11026

[3] J. Blass, A.M.W. Glass, D.K. Manski, D.B. Meronk, and R.P. Steiner, Constants for lower bounds for linear forms in the logarithms of algebraic numbers I, II, Acta Arith. 55 (1990), 1-22, corrigendum, ibid 65 (1993). | MR 1056110 | Zbl 0709.11037

[4] D.W. Brownawell and D.W. Masser, Multiplicity estimates for analytic functions II, Duke Math. Journal 47 (1980), 273-295. | MR 575898 | Zbl 0461.10027

[5] L. Denis, Lemmes des zéros et intersections., Approximations diophantiennes et nombres transcendants Luminy (1990), éd. P. Philippon, de Gruyter (1992), 99-104. | MR 1176519 | Zbl 0773.14001

[6] Dong Ping Ping, Minorations de combinaisons linéaires de logarithmes de nombres algébriques p-adiques, C. R. Acad. Sci. Paris, Sér.1315 (1992), 103-106. | Zbl 0774.11035

[7] A.O. Gel'Fond, Transcendental and algebraic numbers, (Russian). English trans.: Dover, New York (1960). | MR 111736 | Zbl 0090.26103

[8] A.M.W. Glass, D.B. Meronk, T. Okada, and R. Steiner, A small contribution to Catalan's equation, J. Number Theory 47 (1994), 131-137. | MR 1275758 | Zbl 0796.11013

[9] R. Hartshorne, Algebraic Geometry, Graduate Texts in Math. 52, Springer Verlag, Heidelberg, 1977. | MR 463157 | Zbl 0367.14001

[10] E. Kunz, Introduction to Commutative Algebra and Algebraic Geometry (German), English trans.: Birkhaüser, Boston (1985). | MR 789602 | Zbl 0563.13001

[11] M. Laurent, Sur quelques résultats récents de transcendance, Astérisque 198-200 (1991), 209-230. | MR 1144324 | Zbl 0762.11027

[12] M. Laurent, Hauteurs de matrices d'interpolation, Approximations diophantiennes et nombres transcendants, Luminy (1990), éd. P. Philippon, de Gruyter (1992), 215-238. | MR 1176532 | Zbl 0773.11047

[13] M. Laurent, Linear forms in two logarithms and interpolation determinants, Acta Arith. LXVI (1994), 181-199, or Appendix to [33]. | MR 1276987 | Zbl 0801.11034

[14] M. Laurent, M. Mignotte, and Y.V. Nesterenko, Formes linéaires en deux logarithmes et determinants d'interpolation, J. Number Theory 55 (1995), 285-321. | MR 1366574 | Zbl 0843.11036

[15] D.W. Masser, On polynomials and exponential polynomials in several variables, Inv. Math. 63 (1981), 81-95. | MR 608529 | Zbl 0436.32005

[16] D.W. Masser and G. Wüstholz, Zero estimates on group varieties I, Inv. Math. 64 (1981), 489-516. | MR 632987 | Zbl 0467.10025

[17] D.W. Masser and G. Wüstholz, Zero estimates on group varieties II, Inv. Math. 80 (1985), 233-267. | MR 788409 | Zbl 0564.10041

[18] D.W. Masser and G. Wüstholz, Fields of large transcendence degree, Inv. Math. 72 (1983), 407-464. | MR 704399 | Zbl 0516.10027

[19] M. Mignotte and M. Waldschmidt, Linear forms in two logarithms and Schneider's method III, Ann. Fac. Sci. Toulouse 97 (1989), 43-75. | Numdam | MR 1425750 | Zbl 0702.11044

[20] Y.V. Nesterenko, Estimates for the orders of zeros of functions of a certain class and their applications in the theory of transcendental numbers, Math. USSR Izv. 11 (1977), 239-270. | Zbl 0378.10022

[21] P. Philippon, Lemmes de zéros dans les groupes algébriques commutatifs, Bull. Soc. Math. France 114 (1986), 355-383, et 115 (1987), 397-398. | Numdam | MR 878242 | Zbl 0617.14001

[22] P. Philippon and M. Waldschmidt, Lower bounds for linear forms in logarithms, Chapter 18 of New Advances in Transcendence Theory, Proc. Conf. Durham (1986), ed. A. Baker, Cambridge Univ. Press, Cambridge (1988), 280-312. | MR 972007 | Zbl 0659.10037

[23] P. Philippon and M. Waldschmidt, Formes linéaires de logarithmes elliptiques et mesures de transcendance, Théorie des nombres, Proc. Conf. Québec City 1987, de Gruyter, Berlin, (1989), 798-805. | MR 1024604 | Zbl 0692.10035

[24] A.J. Van Der Poorten, Linear forms in logarithms in the p-adic case, Transcendence Theory: Advances and Applications, Academic Press, London (1977), 29-57. | MR 498418 | Zbl 0367.10034

[25] E. Reyssat, Approximation algébrique de nombres liés aux fonctions elliptiques et exponentielle, Bull. Soc. Math. France 108 (1980), 47-79. | Numdam | MR 603340 | Zbl 0432.10018

[26] T. Shorey and R. Tijdeman, Exponential Diophantine Equations, Cambridge Tracts in Mathematics, No. 87, Cambridge Univ. Press, Cambridge (1986). | MR 891406 | Zbl 0606.10011

[27] D. Sinnou, Minorations de formes linéaires de logarithmes elliptiques., Publ. Math. de l'Univ. Pierre et Marie Curie, No. 106, Problèmes diophantiennes 1991-1992, exposé 3.

[28] N. Tzanakis and B.M.M. De Weger, On the practical solution of the Thue equation, J. Number Theory 31 (1989), 99-132. | MR 987566 | Zbl 0657.10014

[29] M. Waldschmidt, A lower bound for linear forms in logarithms, Acta Arith. 37 (1980), 257-283. | MR 598881 | Zbl 0357.10017

[30] M. Waldschmidt, Nouvelles méthodes pour minorer des combinaisons linéaires de logarithmes de nombres algébriques, Sém. Th. Nombres Bordeaux 3 (1991), 129-185. | Numdam | MR 1116105 | Zbl 0733.11020

[31] M. Waldschmidt, Nouvelles méthodes pour minorer des combinaisons linéaires de logarithmes de nombres algébriques II, Problèmes Diophantiens 1989-1990, Publ. Univ. Pierre et Marie Curie (Paris VI) 93 (1991), 1-36.

[32] M. Waldschmidt, Minorations de combinaisons linéaires de logarithmes de nombres algébriques, Canadian J. Math 45 (1993), 176-224. | MR 1200327 | Zbl 0774.11036

[33] M. Waldschmidt, Linear independence of logarithms of algebraic numbers, Matscience Lecture Notes, Madras (1992). | Zbl 0809.11038

[34] G. Wüstholz, Recent progress in transcendence theory, Springer Lecture Notes in Math., Springer Verlag, Heidelberg, 1068 (1984), 280-296. | MR 756102 | Zbl 0543.10024

[35] G. Wüstholz, A new approach to Baker's theorem on linear forms in logarithms I, Lecture Notes in Math., Springer Verlag, Heidelberg 1290 (1987), 189-202. | MR 927562 | Zbl 0632.10033

[36] G. Wüstholz, A new approach to Baker's theorem on linear forms in logarithms II, Lecture Notes in Math., Springer Verlag, Heidelberg 1290 (1987), 203-211. | MR 927562 | Zbl 0632.10033

[37] G. Wüstholz, A new approach to Baker's theorem on linear forms in logarithms, III, Chapter 25 of New Advances in Transcendence Theory, Proc. Conf. Durham (1986), ed. A. Baker, Cambridge Univ. Press, Cambridge (1988), 399-410. | MR 972014 | Zbl 0659.10036

[38] Kunrui Yu., Linear forms in p-adic logarithms I., Acta Arith. 53 (1989), 107-186. | MR 1027200 | Zbl 0699.10050

[39] Kunrui Yu, Linear forms in p-adic logarithms II, Compositio Math. 74 (1990), 15-113. | Numdam | MR 1055245 | Zbl 0723.11034